Alert archive / Montana / High Wind Warnings in 2012

High Wind Warning 5, NWS Glasgow, MT

January 28, 2012Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Jan 28, 2012, 9:15 PM MST for Phillips County, Montana. It took effect at Jan 29, 2012, 5:00 AM MST. It was in force for 15 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 28, 2012, 9:15 PM MST (04:15 UTC)
In effect from
Jan 29, 2012, 5:00 AM MST
Expired
Jan 29, 2012, 8:12 PM MST
In force
15 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 5:53 AM MSTNON-TSTM WND GST 7011 Ene Zortman, MTNORTHWEST WIND SUSTAINED 51 MPH WITH GUST TO 70 MPH.
Jan 29, 1:24 PM MSTNON-TSTM WND GST 7911 Ene Zortman, MTWEST-NORTHWEST WIND SUSTAINED 57 MPH WITH GUST TO 79 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WWUS75 KGGW 290415
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
915 PM MST SAT JAN 28 2012

.A SWIFT WESTERLY FLOW ALOFT WILL DEVELOP SUNDAY. THIS WILL BRING
VERY STRONG WINDS TO THE LITTLE ROCKIES AND THE IMMEDIATE
SURROUNDING AREAS.

MTZ060-291200-
/O.UPG.KGGW.HW.A.0003.120129T1200Z-120130T0000Z/
/O.NEW.KGGW.HW.W.0005.120129T1200Z-120130T0000Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
915 PM MST SAT JAN 28 2012

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 5 PM MST SUNDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...FROM THE WEST AT 35 TO 45 MPH...WITH GUSTS LIKELY
  REACHING AS HIGH AS 60 MPH SUNDAY...ESPECIALLY ACROSS AREAS
  IMMEDIATELY EAST OF THE LITTLE ROCKIES ALONG HIGHWAY 191. 

* TIMING...BREEZY WINDS WILL INCREASE EARLY SUNDAY MORNING. THE
  STRONGEST WINDS WILL OCCUR DURING THE LATE MORNING AND
  AFTERNOON HOURS. WINDS WILL THEN DIMINISH BY SUNDAY EVENING.

* IMPACTS...TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS SUCH AS
  HIGHWAY 191 WILL BECOME HAZARDOUS...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. MOTORISTS SHOULD BE PREPARED FOR STRONG CROSSWINDS
  ALONG HIGHWAY 191 NEAR THE LITTLE ROCKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
4 follow-up statements
677 
WWUS75 KGGW 290938
NPWGGW

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
238 AM MST SUN JAN 29 2012

.A SWIFT WESTERLY FLOW ALOFT WILL STRENGTHEN TODAY. THIS WILL BRING
VERY STRONG WINDS TO THE LITTLE ROCKIES AND IMMEDIATE SURROUNDING
AREAS.

MTZ060-291800-
/O.CON.KGGW.HW.W.0005.120129T1200Z-120130T0000Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
238 AM MST SUN JAN 29 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* WINDS...FROM THE WEST AT 35 TO 45 MPH...WITH GUSTS LIKELY
  REACHING AS HIGH AS 60 MPH...ESPECIALLY ACROSS AREAS
  IMMEDIATELY EAST OF THE LITTLE ROCKIES AND ALONG HIGHWAY 191.

* TIMING...BREEZY WINDS EARLY THIS MORNING WILL BECOME STRONG BY
  MID MORNING. THE STRONGEST WINDS WILL OCCUR DURING THE LATE
  MORNING AND AFTERNOON HOURS. WINDS WILL DIMINISH BY THE EVENING.

* IMPACTS...TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS SUCH 
  AS HIGHWAY 191 WILL BECOME HAZARDOUS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. MOTORISTS SHOULD BE PREPARED FOR STRONG 
  CROSSWINDS ALONG HIGHWAY 191 NEAR THE LITTLE ROCKIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
288 
WWUS75 KGGW 291716
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
1016 AM MST SUN JAN 29 2012

.A SWIFT WESTERLY FLOW ALOFT WILL STRENGTHEN TODAY. THIS WILL
BRING VERY STRONG WINDS TO THE LITTLE ROCKIES AND IMMEDIATE
SURROUNDING AREAS.

MTZ060-300000-
/O.CON.KGGW.HW.W.0005.000000T0000Z-120130T0000Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
1016 AM MST SUN JAN 29 2012

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON. 

* WINDS...WEST 35 TO 45 MPH...WITH GUSTS AS HIGH AS 70 MPH...ESPECIALLY
  IMMEDIATELY EAST OF THE LITTLE ROCKIES AND ALONG HIGHWAY 191.

* TIMING...THE STRONGEST WINDS WILL OCCUR DURING THE MORNING AND
  AFTERNOON HOURS. WINDS WILL DIMINISH BY EVENING.

* IMPACTS...TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS SUCH AS
  HIGHWAY 191 WILL BE HAZARDOUS...ESPECIALLY FOR HIGH PROFILE
  VEHICLES. MOTORISTS SHOULD BE PREPARED FOR STRONG CROSSWINDS
  ALONG HIGHWAY 191 NEAR THE LITTLE ROCKIES. WINDS OF THESE SPEEDS
  CAN ALSO CAUSE DAMAGE TO STRUCTURES AND BLOW LARGE OBJECTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
428 
WWUS75 KGGW 292149
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
249 PM MST SUN JAN 29 2012

.A SWIFT WESTERLY FLOW ALOFT WILL STRENGTHEN TODAY. THIS WILL
BRING VERY STRONG WINDS TO THE LITTLE ROCKIES AND IMMEDIATE
SURROUNDING AREAS.

MTZ060-300600-
/O.EXT.KGGW.HW.W.0005.000000T0000Z-120130T0600Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
249 PM MST SUN JAN 29 2012

...HIGH WIND WARNING NOW IN EFFECT UNTIL 11 PM MST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 11 PM MST THIS
EVENING. 

* WINDS...WEST 35 TO 45 MPH...WITH GUSTS AS HIGH AS 65 MPH...
  ESPECIALLY IMMEDIATELY EAST OF THE LITTLE ROCKIES AND ALONG
  HIGHWAY 191.

* TIMING...THE STRONGEST WINDS WILL CONTINUE TODAY INTO EVENING.
  WINDS SHOULD START TO DIMINISH BY LATE IN THE EVENING.

* IMPACTS...TRAVEL ALONG NORTH TO SOUTH ORIENTED ROADWAYS SUCH 
  AS HIGHWAY 191 WILL BE HAZARDOUS...ESPECIALLY FOR HIGH 
  PROFILE VEHICLES. MOTORISTS SHOULD BE PREPARED FOR STRONG 
  CROSSWINDS ALONG HIGHWAY 191 NEAR THE LITTLE ROCKIES. WINDS 
  OF THESE SPEEDS CAN ALSO CAUSE DAMAGE TO STRUCTURES AND BLOW 
  LARGE OBJECTS AROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
307 
WWUS75 KGGW 300312
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
812 PM MST SUN JAN 29 2012

...WIND SPEEDS DIMINISHING TONIGHT...

MTZ060-300415-
/O.CAN.KGGW.HW.W.0005.000000T0000Z-120130T0600Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
812 PM MST SUN JAN 29 2012

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WEST WINDS HAVE DIMINISHED TO A BREEZY 20 TO 30 MPH...AND WILL
CONTINUE TO TAPER OFF THROUGH THE EVENING. SINCE WINDS NO LONGER
POSE A THREAT FOR TRAVEL ALONG HIGHWAY 191 NEAR THE LITTLE
ROCKIES...THE HIGH WIND WARNING HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Jan 28, 8:25 PM MST, 50 minutes earlier.

Area forecast discussion, Jan 28, 8:25 PM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
825 PM MST SAT JAN 28 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...

UPDATED THE FORECAST TONIGHT TO RAMP UP POPS QUITE A BIT GIVEN
INCREASING SNOW SHOWERS SHOWING UP ON RADAR IMAGERY. EVEN THOUGH
THE GFS MODEL CONTINUED TO BACK OFF ON THE PRECIPITATION...IT LOOKS
LIKE THE NAM MODEL IS CLOSER TO WHAT IS HAPPENING. INCREASED POPS
UP TO LIKELIES AND SPLIT THE IMMEDIATE SHORT TERM GRIDS INTO
3-HOURLY INTERVALS TO REPRESENT THE EASTWARD PROGRESSION OF THE
SNOW FALL. UP TO AN INCH OF SNOW WILL BE POSSIBLE OVER OUR CENTRAL
EASTERN ZONES TONIGHT. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...RIDGE TO OUR WEST...WITH NW FLOW
AT ALL LEVELS CONTINUING. WINDY WEATHER AT TIMES TODAY SHOULD
QUICKLY DIMINISH TO LIGHT AND VARIABLE AROUND SUNSET AS MODELS
SHOW SURFACE PRESSURE GRADIENTS BECOMING WEAK.

CONSIDERABLE MID/HIGH CLOUDS SPREADING INTO OUR AREA WELL AHEAD
OF THE NEXT SYSTEM ON BC COAST. THIS WILL INCREASE AS A WARM
FRONT DEVELOPS JUST TO OUR WEST TONIGHT. THIS WILL DEVELOP A
SLIGHT CHANCE OF SNOW MAINLY IN OUR N LATE TONIGHT. MAIN DYNAMICS
ARE THE ISENTROPIC LIFT FROM THE FRONT ITSELF WHICH IS MODERATE.
NAM REMAINS BY FAR THE MOISTEST MODEL. ALL OTHER MODELS MUCH
DRIER...BUT THEY TEND TO BE TOO DRY IN THIS PATTERN...SO WILL GO
WITH MAINLY SLIGHT CHANCES ON POPS AND SOME LIGHT QPF.

THE WARM FRONT SWEEPS E ACROSS THE AREA SUNDAY MORNING. 850 MB 0C
TEMP LINE MOVES ACROSS THE AREA...MEANING END OF SNOW
POSSIBILITIES...WITH ANY PRECIP POSSIBLY ENDING AS LIGHT FREEZING
RAIN. WILL UPDATE HAZARDOUS WEATHER OUTLOOK (HWO) FOR THIS. BY
AFTERNOON A WARMER AIR MASS COVERS ALL OF NE MT WITH TEMPS CLIMBING
INTO THE 40S MOST PLACES.

MODELS SHOWING A W FLOW ALOFT INCREASING BY SUNDAY MORNING TO 40
TO 60 KT AT 850 MB. FOR MOST OF NE MT FORECAST SOUNDINGS INDICATE
THESE SPEEDS WON'T MIX TO LOWER LEVELS...BUT LITTLE ROCKIES IN SW
PHILLIPS COUNTY MORE THREATENED. WILL CONTINUE THE HIGH WIND
WATCH THERE.

QUITE A BIT OF MODEL DIFFERENCE WITH THE UPPER PORTION OF THE
INCOMING SHORTWAVE SUNDAY. NAM AND LATEST ECMWF FASTER AND
STRONGER. WILL LEAN MORE TOWARD OTHER MODELS AS THE NAM SEEMING
MORE OFF BY ITSELF WITH HANDLING THIS SYSTEM.THERE IS A WEAK COLD
FRONT WITH THIS TOO...WHICH WILL GIVE ISOLATED RAIN AND SNOW
SHOWERS TO OUR N SUNDAY. SIMONSEN

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
DIDN/T MAKE TOO MANY CHANGES TO GOING FORECAST. MODELS CONTINUED
TO SHOW DISTURBANCE MOVING THROUGH/DEVELOPING OVER THE AREA MONDAY
NIGHT WITH THE BEST POPS OVER THE EASTERN ZONES. MORE AMPLIFIED
PATTERN SETS UP FOR LATE IN THE WEEK WITH AN ABNORMALLY STRONG
RIDGE COMING INTO THE ROCKY MOUNTAINS. 12Z GFS HAS SLOWED THE
PROGRESSION OF THE RIDGE A BIT BUT DIDN/T SWAY GRIDS TOWARD THIS
SOLUTION YET. 850 MB TEMPS LOOK TO POP UP CLOSE TO +4 TO +10C
WHICH WOULD RESULT IN TEMPS IN THE 40S AND 50S. JAMBA

PREVIOUS DISCUSSION...
EXTENDED PERIOD OPENS MONDAY NIGHT WITH A WEAK UPPER TROF
SWINGING ACROSS EASTERN MONTANA. MODELS NOT YET IN GOOD AGREEMENT
WITH THE TIMING OF THIS WAVE WITH GEM ABOUT 12 HOURS FASTER THEN
THE GFS WITH THE ECMWF BETWEEN THE TWO. WEAK SURFACE LOW AND COLD
AIR ADVECTION ALONG WITH DECENT MOISTURE AND LIFT SUGGEST SOME
POTENTIAL FOR A MIX OF RAIN AND SNOW. ANOTHER WEAK SHORTWAVE
FOLLOWS ON WEDNESDAY BUT THIS ONE TRACKS FURTHER SOUTHWEST KEEPING
NORTHEAST MONTANA DRY BUT WILL KEEP SLIGHTLY COLDER AIR MASS OVER
THE REGION.

UPPER TROF DROPPING FROM THE ALEUTIANS TOWARD THE WEST COAST FROM
MIDWEEK INTO THE WEEKEND WILL BUILD A STRONG RIDGE OVER THE
ROCKIES. THIS WILL PUSH WARM DRY AIR EAST OF THE ROCKIES THROUGH
THE END OF THE EXTENDED PERIOD. EBERT

&&

.AVIATION...
VFR. CLOUDS WILL THICKEN AND LOWER TONIGHT AS A DISTURBANCE TRACKS
INTO NORTHEAST MONTANA. MVFR CONDITIONS ARE EXPECTED IN LIGHT SNOW
LATE TONIGHT INTO SUNDAY. LIGHT WINDS OVERNIGHT WILL BECOME
WESTERLY ON SUNDAY AT 10 TO 20 KTS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM 5 AM MST SUNDAY THROUGH SUNDAY AFTERNOON
FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 28, 6:09 PM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
609 PM MST SAT JAN 28 2012

MTZ060-291300-
SOUTHWEST PHILLIPS-
609 PM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG WARM FRONT WILL PUSH THROUGH NORTHEAST MONTANA ON SUNDAY
BRINGING VERY GUSTY WINDS FROM THE WEST. SUSTAINED WINDS OF 30 TO
40 MPH WITH SOME GUSTS AS HIGH AS 60 MPH ARE POSSIBLE OVER THE
LITTLE ROCKIES. MOTORISTS SHOULD EXERCISE CAUTION ALONG NORTH TO
SOUTH ORIENTED ROADWAYS...ESPECIALLY IN HIGH PROFILE VEHICLES.
THERE REMAINS A HIGH WIND WATCH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>027-059-061-062-291300-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
609 PM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF LIGHT SNOW LATE TONIGHT...BECOMING A
SLIGHT CHANCE OF LIGHT FREEZING RAIN SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2012Every high wind warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.